A/Professor Jane Quinn is originally from the UK. She is a PhD neuroscientist and neurotoxicologist whose research includes natural products biochemistry and the mode of action of toxic compounds. Jane’s late husband Major Cameron Quinn was an officer in the British Army, who was given mefloquine during a training exercise in Kenya in 2001. He suffered depression and mefloquine dreams immediately, with long term personality change and continual mefloquine nightmares for years. Cameron eventually took his own life in the family home in 2006 and he is the first entry on the Roll of Honour. In 2013 Jane told her story to The Independent:
“We had been childhood sweethearts since the age of 16. He was only 35 when his life was cut short by what I believe to be the consequences of taking Lariam during his military service.
“It began in January 2001, when, as a Captain in the Highlanders, he went to Kenya with his regiment. He was prescribed Lariam and experienced unpleasant, vivid and disturbing dreams, but as others had worse side-effects he thought he had got off pretty lightly. He continued to take the drug after his return, as instructed, but the vivid nightmares continued and he became increasingly depressed, finally telling me one evening that he had thought about suicide.
“I was desperately worried and begged him to stop taking the drug immediately and tell his Army Medical Officer. His mood lifted once he stopped the drug but he was never quite the same again. I so wish I had managed to make him disclose his symptoms as now I realise that was the beginning of the end. After taking Lariam my husband was a changed man forever. He went from someone who had never had any mental health problems to a man who started to suffer bouts of suicidal thoughts, depression, anxiety and volatile behaviour. The “Lariam” dreams, as he called them, continued nightly at first then gradually subsided to weekly episodes about a year after his return until his death.
“He would never tell me the content of the dreams, only saying that they were violent and disturbing and commonly involved those he knew and loved. I tried to get him to go to the Army doctors and, after he retired from the Army in 2003, the civilian doctors for help. But, as with so many, he was worried about the stigma of having mental health problems, and fearing for his career prospects, he refused to tell anyone.
“On the morning of my husband’s death, he told me he had “Lariam dreams” during the night. There was nothing to suggest his state of mind that day was any different to the countless other times he had suffered from them before so we carried on with our day as normal and I hoped for a better night that night.
“Sadly this was not to be. On 11 March 2006 my much-loved husband and devoted father of our children took his own life. This happened in our home, while me and my two daughters, then aged eight and five, were in the room below and I was washing up our dinner dishes. I tried to revive him but I was too late. He gave no warning and left no note. I now know that he is not the only person who has taken their life after taking this drug. I wish I had known this before.
“I am convinced that the side-effects of Lariam killed my husband. Since his death I have become aware of many other soldiers who have suffered dreadful psychological problems after taking this drug. I find it hard to understand why a drug known to cause permanent brain damage and serious psychological problems is still being given to soldiers, or anyone.
“My husband may not have been “killed in action” but his life was cut short as violently as if he had. He was deeply committed in his service to his country, to his family and to his children. Lariam robbed us of his future. The British Army needs to stop giving soldiers Lariam, before another wife and their family suffer the catastrophic consequences we have.”
Jane has been fighting for mefloquine to be removed from use in the British Forces since Cameron’s death. She relocated to Australia where she now works as a senior lecturer at Charles Sturt University and assists Australian veterans and their families to address the debilitating health effects of mefloquine. Her research on mefloquine neurotoxicity has been published in medical-scientific journals and she is frequently interviewed by the international media. In September 2015 Jane appeared as a witness before the Senate Inquiry into the Mental Health of Australian Defence Force Personnel with Major Stuart McCarthy. Here is her opening statement to the committee:
“Thank you for allowing me to participate in this hearing. If those people who are left behind in the aftermath of a suicide are known as suicide survivors, then I am a mefloquine suicide survivor. My late husband, an officer in the British Army who served multiple tours in Northern Ireland as well as in the Second Gulf War, was given Lariam—its generic name: mefloquine—for an exercise in Kenya in 2001. During this exercise a number of soldiers, including my husband, suffered strange nightmares and some had visual hallucinations, but all of these events were shrugged off as being weird and slightly amusing.
“When he returned he fell into a deep depression. He had never suffered in this way in his life before, and this was both extreme and alarming to both him and myself. I insisted that he stop taking mefloquine immediately and report how he felt to his medical officer. He did the former but not the latter for fear of the issues a mental health problem could cause for his career prospects. Over the next few weeks the severity of his symptoms subsided but the damage was already done. He continued to have Larium dreams and a changed personality right up to the night before the day he died. He took his own life in 2006—five years after taking mefloquine for that fateful exercise in Kenya—in an extraordinary manner and without any warning.
“From the moment of his passing, I knew that mefloquine had contributed to his death. He had suffered mefloquine dreams the night before and was, as usual, in an extremely despondent state for that day, but I had no indication that suicide was imminent or even intended. The medical personnel who I dealt with after his death described this as an extreme psychotic episode. Similar psychotic episodes have been well documented in the literature in relation to mefloquine.
“I felt compelled at that time to try to protect other army families from suffering the devastation that had been visited upon my family, so I wrote to the then Chief of the General Staff in the United Kingdom, calling for an immediate review of the use of mefloquine in the United Kingdom military and implementation of a mental health review program to identify others that could be affected by mefloquine toxicity. Although he paid deference to my call, he did not act, and nor have any of his successors.
“A further 18,000 British troops have received this potent neurotoxic drug to date, with increasing numbers being admitted or treated for mental health issues. Although the numbers of personnel exposed in the ADF are smaller, the long-term side effects and health issues related to this drug are the same. I have been working with a small band of other mefloquine side effect survivors to have this potent neurotoxic drug removed from military use, to have the diagnosis of mefloquine toxicity formally recognised and acknowledged by the British military and to have appropriate screening and care available for mefloquine toxicity sufferers. The situation is the same here. We do not have that recognition for sufferers of mefloquine toxicity, and nor is there available and suitable help for that diagnosis.
“In my professional life I am a neuroscientist and a research toxicologist working on the mechanism of action and potential treatments for neurotoxicities in both animals and humans. Mefloquine is well known to have neurotoxic effects. It causes cell death inside the brain and long-term cell damage, as well as causing abnormalities in behaviour, mentation, depression, mood, anxiety and other neuropsychiatric conditions, as Stuart has carefully defined. I am happy to share with the committee what I know of the cytotoxic action of this drug in the brain and how it can induce its acute, severe and long-term chronic effects.
“Proper diagnosis is key. It is important that mefloquine toxicity is recognised as being a significant and identifiable neuropsychiatric disease state, because this has a severe impact on the way personnel need to be dealt with in terms of psychiatric treatment. Drugs that are administered for standard post-traumatic stress disorder can often exacerbate the clinical symptoms of mefloquine toxicity due to the underlying neurological damage. Therefore, a correct diagnosis is key.
“Implementation of an institutional recognition of mefloquine toxicity in the Australian Defence Force is critically required and, further, a program to identify, assist and treat appropriately those who have suffered. Thank you.”